Montana, 2013Damaging Wind in Montana, July 15, 2013
July 15, 2013 · NWS BYZ · 1 event in 1 county or zone
An isolated thunderstorm producing strong winds and heavy rain moved across Powder River County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm producing strong winds and heavy rain moved across Powder River County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 15, 2:15 PM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 15, 2:15 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
315 PM MDT MON JUL 15 2013
.SHORT TERM...VALID FOR TUE AND WED...
I WILL FOCUS ON THIS EVENINGS WEATHER FOR THE MOST PART OF THIS
DISCUSSION DUE TO A THREAT OF SEVERE WEATHER. THE THREAT IS MAINLY
ALONG THE MONTANA/DAKOTA BORDERS REGION. THE OTHER SIGNIFICANT
WEATHER FEATURE THROUGH THE NEXT 48 HOURS IS A BRISK COLD FRONT
EXPECTED TONIGHT.
CURRENTLY...THERE IS CONVECTION ALONG THE CONVERGENCE AREA OF A
SURFACE TROUGH EXTENDING SOUTH ACROSS CUSTER COUNTY DOWN INTO
NORTH CENTRAL WYOMING. THIS CONVERGENCE REGION WILL SLOWLY SHIFT
EAST WITH TIME AS A COLD FRONT APPROACHES FROM THE NORTHWEST. AT
THE SAME TIME WE HAVE A WEAK SHORT WAVE IN THE SW FLOW ALOFT WHICH
WILL RIDE OVER THIS SURFACE TROUGH. THE GFS AND NAM ARE NOT VERY
BULLISH ON CONVECTIVE DEVELOPMENT...BUT THE HRRR UNZIPS A STRONG
LINE OF CONVECTION ALONG THE SURFACE TROUGH AND PUSHES IT EAST
INTO A RICH ENVIRONMENT WITH DEWPOINTS IN THE 60S ALONG THE
EASTERN STATELINE. IN THE SAME AREA WE HAVE A STRONGLY SHEARED
ENVIRONMENT. THIS ALL AMOUNTS TO A RISK OF SEVERE WEATHER ALONG
OUR EASTERN BORDER COUNTIES LATE TODAY THROUGH EARLY EVENING.
PRECIP WATER VALUES ARE WELL OVER AN INCH...SO ALONG WITH LARGE
HAIL AND DAMAGING WIND ANY STORMS COULD PRODUCE VERY HEAVY
RAINFALL AS WELL. AS THE FORCING FROM THE SHORT WAVE DRIFTS
NORTHEAST THE CONVECTION WILL SHIFT EAST AFTER MID EVENING.
WE THEN HAVE WHAT APPEARS TO BE A SHARP COLD FRONT MOVING IN FROM
THE NW OVERNIGHT. PRESSURE RISES ARE ON THE ORDER FROM 9 TO 13 MB
PER 6 HRS DEPENDING ON WHAT PROGG YOU LOOK AT. THIS IS A PRETTY
DECENT RIDGE CRASHING FRONT. AS A FRAME OF REFERENCE...THE FRONTAL
PASSAGE IS EXPECTED THROUGH BILLINGS AROUND MIDNIGHT. BUFKIT MIXES
SOME 20 TO 30 KT WINDS TO NEAR THE SURFACE. I EXPECT RIDGE TOPS TO
BE RATHER BREEZY BEHIND THE FRONT OVERNIGHT. THIS IS PRIMARILY A
FIRE WEATHER CONCERN AND WILL BE HIGHLIGHTED IN FIRE WEATHER
PRODUCTS.
LOOK FOR MUCH COOLER TEMPERATURES TUESDAY WITH SHOWERS POSSIBLE IN
THE EAST EARLY...SWITCHING TO THE WEST LATER IN THE DAY. BT
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
LITTLE IN THE WAY OF CHANGES FOR THE EXTENDED PERIOD FORECAST
THIS AFTERNOON...WITH MODELS IN FAIR AGREEMENT. MODELS SEEM TO
DIFFER A BIT ON STRENGTH AND IMPACTS OF MONSOONAL FLOW INTO THE
REGION...BUT GOING FORECAST SEEMS A GOOD REPRESENTATION WITH MINOR
DISCREPANCY.
SFC MOISTURE SHOULD REMAIN IN PLACE ACROSS THE REGION...WITH
RELATIVELY DEEP EASTERLY FLOW AT LOW LEVELS. ADDITIONALLY
MONSOONAL MOISTURE AT MID LEVELS WILL CONTINUE TO PUSH INTO THE
AREA KEEPING PWATS OVER AN INCH IN MOST AREAS. ALTHOUGH THE FLOW
IS MORE WESTERLY ALOFT...MULTIPLE SHORTWAVES THROUGH FRIDAY
SHOULD KEEP POTENTIAL FOR CONVECTION IN PLACE...ESPECIALLY IN THE
HIGH TERRAIN...AS UPSLOPE FLOW IMPROVES DURING THE DAY. STRONG TO
SEVERE COULD BE POSSIBLE...WITH POTENTIAL SHEAR VALUES...WHICH
HAVE BEEN IMPROVING RECENTLY. EXPECT SEASONAL TYPE TEMPS FOR
THURSDAY AND FRIDAY...AS HIGHS CLIMB TO AROUND 90 DEGREES.
SHALLOW UPPER LEVEL RIDGING AND SHIFTING OF MONSOONAL FLOW
EASTWARD...OUT OF THE AREA...SHOULD LEAD TO DRIER AND WARMER
CONDITIONS ON TAP FOR SATURDAY AND SUNDAY...WITH TEMPS BACK INTO
THE MID 90S IN MOST AREAS FOR THE WEEKEND. AAG
&&
.AVIATION...
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING...ESPECIALLY EAST OF A LINE FORM KMLS TO KSHR. SOME MAY BE
SEVERE. WINDS WILL BE GENERALLY LIGHT ACROSS THE WEST THROUGH THE
DAY...WITH SOUTHEASTERLY WINDS AROUND 15 KNOTS EAST OF A LINE FROM
FORSYTH TO KSHR. A STRONG COLD FRONT WILL MOVE THROUGH THE REGION
AROUND MIDNIGHT...BRINGING MORE THUNDERSTORMS ACROSS THE REGION
OVERNIGHT AS WELL AS STRONG AND GUSTY NORTHWEST WINDS...AND MUCH
COOLER TEMPERATURES FOR TUESDAY. VFR CONDITIONS WILL PREVAIL...BUT
LOCAL/BRIEF MVFR IS POSSIBLE WITH ANY STORMS THAT DEVELOP. ERRATIC
GUSTY WINDS CAN BE EXPECTED AROUND THUNDERSTORMS. AAG
&&
.PRELIMINARY POINT TEMP/POPS...
TUE WED THU FRI SAT SUN MON
-----------------------------------------------------------
BIL 063/082 062/089 063/091 064/091 064/094 065/095 065/093
21/B 22/T 32/T 32/T 21/B 11/B 11/U
LVM 054/082 054/090 056/090 055/092 052/095 052/096 052/093
22/T 24/T 43/T 32/T 21/B 11/B 11/B
HDN 063/084 061/091 062/092 061/093 059/095 061/097 061/094
22/T 02/T 32/T 32/T 21/B 11/B 11/U
MLS 066/087 063/092 067/093 066/093 066/094 066/095 066/092
32/T 12/T 22/T 21/B 11/U 11/U 11/U
4BQ 062/088 060/093 062/091 065/090 060/092 060/094 060/093
32/T 01/B 12/T 22/T 21/B 11/U 11/U
BHK 061/087 058/089 062/090 064/088 062/089 061/092 061/087
32/T 12/T 22/T 21/B 12/T 21/U 11/U
SHR 059/085 059/092 059/090 058/090 057/092 057/095 057/092
22/T 12/T 23/T 33/T 31/B 11/B 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...TORNADO WATCH 415 IN EFFECT UNTIL 11 PM MDT THIS EVENING FOR
ZONES 33-37.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jul 15, 8:02 AM MST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
902 AM MDT MON JUL 15 2013
MTZ028>031-034-035-038>042-056>058-063>068-WYZ098-099-161515-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-
NORTHERN STILLWATER-YELLOWSTONE-SOUTHERN BIG HORN-EASTERN CARBON-
NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-
PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
902 AM MDT MON JUL 15 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ032-033-036-037-161515-
CUSTER-FALLON-POWDER RIVER-CARTER-
902 AM MDT MON JUL 15 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE THAT ANY THUNDERSTORMS THAT DEVELOP LATE
TODAY AND THIS EVENING MAY BECOME SEVERE AND PRODUCE LARGE HAIL
AND DAMAGING WIND. THE BEST CHANCE OF SEVERE STORMS IS OVER FALLON
AND NORTHERN CARTER COUNTIES. THOSE WITH OUTDOOR ACTIVITIES
SHOULD KEEP A CLOSE EYE ON THE SKY AND BE PREPARED TO FIND SHELTER
IF THREATENING WEATHER APPROACHES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 15, 2:05 PM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
305 PM MDT MON JUL 15 2013
MTC003-075-087-152130-
POWDER RIVER MT-BIG HORN MT-ROSEBUD MT-
305 PM MDT MON JUL 15 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POWDER RIVER...EASTERN
BIG HORN AND SOUTH CENTRAL ROSEBUD COUNTIES UNTIL 330 PM MDT...
AT 301 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 28 MILES SOUTH OF ASHLAND...OR 41 MILES WEST OF
BROADUS...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SAYLE...SONNETTE AND OTTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4510 10624 4526 10634 4551 10581 4518 10561
TIME...MOT...LOC 2101Z 247DEG 33KT 4521 10619
CHURCH
Special weather statement, Jul 15, 2:31 PM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
331 PM MDT MON JUL 15 2013
MTC003-WYC033-152230-
BIG HORN MT-SHERIDAN WY-
331 PM MDT MON JUL 15 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIG HORN AND NORTH
CENTRAL SHERIDAN COUNTIES UNTIL 430 PM MDT...
AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF LODGE GRASS...OR 36 MILES
SOUTH OF HARDIN...MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LODGE GRASS...ABERDEEN AND WYOLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL AND FREQUENT LIGHTNING ARE EXPECTED WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4517 10770 4534 10760 4538 10741 4536 10702
4500 10718 4508 10763
TIME...MOT...LOC 2124Z 287DEG 13KT 4520 10753
GILSTADSpecial weather statement, Jul 15, 2:33 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
333 PM MDT MON JUL 15 2013
MTC075-152215-
POWDER RIVER MT-
333 PM MDT MON JUL 15 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POWDER RIVER COUNTY
UNTIL 415 PM MDT...
AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 29 MILES SOUTH OF ASHLAND...OR 40 MILES SOUTHWEST
OF BROADUS...MOVING NORTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SAYLE AND OTTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4509 10618 4525 10629 4549 10610 4525 10575
TIME...MOT...LOC 2129Z 236DEG 10KT 4522 10617
CHURCH
Special weather statement, Jul 15, 3:33 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
433 PM MDT MON JUL 15 2013
MTC017-075-152330-
POWDER RIVER MT-CUSTER MT-
433 PM MDT MON JUL 15 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POWDER RIVER AND SOUTH
CENTRAL CUSTER COUNTIES UNTIL 530 PM MDT...
AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES EAST OF ASHLAND...OR 31 MILES WEST OF
BROADUS...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THIS STORM.
ALSO...VERY HEAVY RAIN IS LIKELY OCCURRING WITH THIS STORM AND WILL
IMPACT THE EASTERN HALF OF THE ASH CREEK BURN SCAR. THIS HEAVY RAIN
COULD CAUSE LOCALIZED FLASH FLOODING AND DEBRIS FLOWS IN A VERY
SHORT PERIOD OF TIME. PEOPLE IN AND NEAR THE EASTERN PART OF THE ASH
CREEK BURN SCAR SHOULD BE PREPARED FOR POTENTIAL DEBRIS FLOWS AND BE
READY TO MOVE TO SAFETY IF NEEDED.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN POWDER
RIVER AND EXTREME SOUTH CENTRAL CUSTER COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS LIKELY OCCURRING WITH THIS STORM...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4562 10617 4579 10585 4578 10571 4557 10557
4545 10604
TIME...MOT...LOC 2225Z 237DEG 14KT 4558 10603
TWHThunderstorm Wind, Powder River
- When
- July 15, 3:35 PM MST
- Where
- Powder River County, 11.72 mi NE of Moorhead
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.170, -105.730
Winds estimated at 60 mph occurred 10 miles northeast of Moorhead.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Pennsylvania, July 15 to 20, 20132 deaths · 4 injured · 20 events
- Tornado and Hail in Montana, July 15, 2013$550,000 · EF2 · 11 events
- Excessive Heat and Heat in Delaware, July 15 to 20, 20131 death · 7 events
- Heat in Nevada, July 15, 20131 death · 1 event
- Wildfire in California, July 15 to 30, 2013$2.0 million · 1 event
- Damaging Winds and Heavy Rain in Arizona, July 15, 2013$485,000 · 70 kt wind · 7 events
- Wildfire in Washington, July 15 to 16, 2013$611,000 · 1 event
- Damaging Winds in Arizona, July 15, 2013$110,000 · 61 kt wind · 3 events
- Hail and Damaging Winds in Utah, July 15 to 16, 2013$85,000 · 51 kt wind · 7 events
- Debris Flow in North Carolina, July 15, 2013$100,000 · 1 event
- Excessive Heat and Heat in New York, July 15 to 19, 201343 events
- Excessive Heat and Heat in New Jersey, July 15 to 20, 201340 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455573.